We report the case of a 45-year-old white woman who presented with a 3-month history of generalized bone pain and proximal myopathy. She was unable to climb stairs or to get up from a chair without using her hands. Her BMI was 19 kg/m2.
She received efavirenz, lamivudine and abacavir for HIV infection. Her CD4 lymphocyte count was 150 cells/μl, her HIV plasma viral load was undetectable. She was treated with levetiracetam for epilepsy. Her last seizure occurred 1 year previously and resulted in several rib fractures. She had a history of chronic hepatitis C infection. The hepatitis C virus (HCV) load was 560 000 copies/ml, aspartate transaminase 72 U/l (reference <35), alanine transaminase 48 U/l (reference <34), gamma glutamyl transferase 136 U/l (reference 1–38). She was an intravenous drug user but currently stable on levomethadone substitution therapy (15 ml twice daily).
Her laboratory findings included a low phosphate at 0.4 mmol/l (reference range 0.8–1.45), mild hypocalcaemia at 2.0 mmol/l (reference 2.2–2.7) and a raised alkaline phosphatase at 393 U/l (reference <104). Serum albumin was slightly low at 31 g/l (reference 35–53), but total protein was within normal range. Parathyroid hormone was significantly elevated at 233.4 ng/l (reference 15–65), 25-hydroxycholecalciferol [25(OH) vitamin D3] was less than 7 ng/ml (reference 10–60), and 1,25-dihydroxycholecalciferol [1,25(OH)2 vitamin D3 or calcitriol] was low at 10.7 ng/l (reference 17–53). The isoenzyme profile of the alkaline phosphatase showed a raised bone fraction at 264 U/l (reference <60). Beta crosslaps were elevated at 0.844 ng/ml (reference <0.6), indicating increased bone resorption. Calcitonin, renal function parameters and urinary calcium excretion were within normal range but urinary phosphate excretion was low at 6.9 mmol/day (reference 25–64).
Bone scintigraphy revealed activity in the right iliac crest and hip, several ribs, and bilaterally in some metatarsal bones (Fig. 1). The findings on computed tomography were in keeping with old rib fractures but did not show a radiologic equivalent for the scintigraphic activity.
The combination of low-normal calcium, low phosphate, raised alkaline phosphatase with raised bone isoenzyme, raised parathyroid hormone and nondetectable 25(OH) vitamin D3 is pathognomonic for osteomalacia. The clinical presentation included severe proximal myopathy and a waddling gait.
There was no evidence of coeliac disease or any other malabsorption syndrome. Anticonvulsant medication and other cytochrome P450 inducers, including rifabutin and rifampicin, are associated with osteomalacia due to induction of hepatic metabolism [1–3]. However, this patient received levetiracetam, which is not metabolized via the cytochrome P450 pathway .
We propose that the vitamin D deficiency was caused by increased hepatic turnover due to CYP450 enzyme induction by efavirenz. The patient experienced symptoms of withdrawal from levomethadone when efavirenz was commenced suggesting increased enzyme activity .
Substitution of vitamin D3 and calcium did not result in normal serological bone metabolism markers. After changing the antiretroviral regimen from efavirenz-boosted to ritonavir-boosted saquinavir, the laboratory parameters began to normalize. Three months later, the patient was pain free and no longer showed any proximal weakness. Calcium, phosphate, alkaline phosphatase, parathyroid hormone and vitamin D3 levels were within normal range.
Vitamin D3 (cholecalciferol) is metabolized by the cytochrome P450 system. It is hydroxylated to 25(OH) vitamin D3 by hepatic microsomal CYP2R1 . 25(OH) vitamin D3 is further hydroxylated in the kidneys by 1α-hydroxylase, into two dihydroxylated metabolites, the main biologically active hormone 1,25(OH)2 vitamin D3 and 24R,25(OH)2 vitamin D3.
Enzymatic induction results in accelerated turnover of vitamin D3 and 25-OH-D3 to more inactive compounds and decreases the availability of 25(OH) vitamin D3, which may lead to a lowered production of 1,25-(OH)2D3 by the kidney. Additionally, drugs as rifampicin and phenobarbital lead to the upregulation of 25-hydroxyvitamin D3-24-hydroxylase (CYP24) gene expression, a mitochondrial enzyme responsible for inactivating vitamin D metabolites .
To our knowledge, there is only one case report of asymptomatic efavirenz-associated vitamin D deficiency in an African patient that moved to Scandinavia . Another dark-skinned HIV-infected individual was reported to develop symptomatic osteomalacia on therapy with rifabutin . To our knowledge, this is the first report of a white patient presenting with symptomatic osteomalacia due to efavirenz-induced vitamin D deficiency.
It is well known that efavirenz and other non-nucleoside reverse transcriptase inhibitors can induce enzymes of the cytochrome P450 system. However, vitamin D deficiency is rarely recognized in patients receiving the drug, possibly due to the unspecific symptoms of early osteomalacia. We recommend a high level of suspicion in patients complaining of pain or weakness. Regular measurements of calcium, phosphate and alkaline phosphatase may help diagnose the condition early.
1. Christiansen C, Rødbro P, Lund M. Incidence of anticonvulsant osteomalacia and effect of vitamin D: controlled therapeutic trial. Br Med J 1973; 4:695–701.
2. Valsamis HA, Arora SK, Labban B, McFarlane SI. Antiepileptic drugs and bone metabolism. Nutr Metab 2006; 3:36.
3. Bolland MJ, Grey A, Horne AM, Thomas MG. Osteomalacia in an HIV-infected man receiving rifabutin, a cytochrome P450 enzyme inducer: a case report. Ann Clin Microbiol Antimicrob 2008; 7:3.
4. Perucca E. Clinically relevant drug interactions with antiepileptic drugs. Br J Clin Pharmacol 2006; 61:246–255.
5. Marzolini C, Troillet N, Telenti A, Baumann P, Decosterd LA, Eap CB. Efavirenz decreases methadone blood concentrations. AIDS 2000; 14:1291.
6. Cheng JB, Motola DL, Mangelsdorf DJ, Russell DW. De-orphanization of Cytochrome P450 2R1, A microsmoal vitamin D 25 hydroxylase. J Biol Chem 2003; 278:38084–38093.
7. Pascussi JM, Robert A, Nguyen M, Walrant-Debray O, Garabedian M, Martin P, et al
. Possible involvement of pregnane X receptor–enhanced CYP24 expression in drug-induced osteomalacia. J Clin Invest 2005; 115:177–186.
8. Gyllensten K, Josephson F, Lidman K, Sääf M. Severe vitamin D deficiency diagnosed after introduction of antiretroviral therapy including efavirenz in a patient living at latitude 59 degrees N. AIDS 2006; 20:1906–1907.